OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

Heparin-induced thrombocytopaenia

Mark Prince, Tim Wenham
Postgraduate Medical Journal 2018, 94 (1114): 453-457
30126928
Heparin-induced thrombocytopaenia (HIT) is a severe and potentially life-threatening adverse drug reaction. Patients become extremely hypercoagulable, and this can lead to life-threatening and limb-threatening thrombosis with a mortality of 5%-10%. HIT is an antibody-mediated process in which platelet activation occurs. Diagnosis requires a high index of suspicion along with a scoring system and laboratory testing. Patients suspected of having HIT must not receive any further heparin or low-molecular weight heparin and must be started on an alternative anticoagulant such as argatroban or danaparoid. Fondaparinux may also be considered but is not licenced for this indication.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
30126928
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"